A new study published in the journal Pediatric Dermatology reveals that routine, long-term use of topical corticosteroids (TCS) for treating children with eczema does not cause any significant, negative side effects.
Parental phobia of TCS is widespread and leads to poorly managed eczema in children. The most common fear is that TCS use will “thin the skin”. Parents’ fears are also shared by many healthcare providers, including pharmacists.
Led by Gayle Fischer, MBBS, FACD, of The University of Sydney, researchers studied 92 children, 70 of which were part of the study/dermatitis group while the other 22 were categorised in a control group. Researchers convinced the parents of these 70 children to use enough TCS to control their children’s eczema very well so that they were virtually free of eczema consistently. The 22 children in the control group were not using TCS.
Researchers then evaluated the children by examining them for any signs of skin thinning and by also examining their treated and untreated skin by dermoscopy, a technique which utilizes a mini-microscope to search for even the most subtle signs of TCS side effects.
They found that the children using TCS had no evidence of skin thinning even though they were using enough TCS to produce complete control of their eczema. These children were no different to the children who were not using TCS at all.
“Our results show that normal routine use of TCS does not cause skin thinning, and parents should be reassured. We hope that our work will give them the confidence to use TCS safely and effectively,” Fischer notes.